MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETR FILTER 90 JUG/ANT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETR FILTER 90 JUG/ANT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 401023M
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation of Vessels (2135); Stenosis (2263)
Date of Event 02/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease retrievable vena cava filter.The indication for the filter placement was not reported.More than eleven years after the filter implantation, the patient became aware that the filter had tilted and that filter struts had perforation outside the inferior vena cava (ivc) and into organs.The filter was further reported to have been associated with stenosis.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the ivc for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter tilt and ivc and organ perforation events could not be confirmed and the exact cause could not be determined.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuousness.Additionally, the timing and mechanism of the filter tilt is unknown.It is unknown if the tilt contributed to the reported perforation.A review of the instructions for use (ifu) notes vessel damage such as intimal tears and perforation as procedural complications related to ivc filters.Perforation from removable filters is relatively common, and directly related to how long the filter has been in place.Studies have noted a greater than 80% perforation rate overall, with all filters imaged after 71 days from implantation revealing some level of perforation.Stenosis within the device or within the ivc and/or vasculature does not represent a device malfunction.Clinical factors that may have influenced the event include the patient¿s pre-existing comorbidities, pharmacological and lesion characteristics.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to stenosis, organ perforation and tilting.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will suffer significant medical expenses, pain and suffering and other damages.According to the information received in the patient profile form (ppf), a cordis optease type inferior vena cava (ivc) filter was identified through billing records.The patient reports perforation of filter struts outside the ivc, perforation of struts into organs, tilting of the filter and stenosis, becoming aware of these events approximately eleven years and three months after the filter implantation.

Brand Name
OPTEASE RETR FILTER 90 JUG/ANT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014 2802
MDR Report Key12352964
Report Number1016427-2021-05328
Device Sequence Number3887422
Product Code DTK
UDI-Device Identifier20705032000120
UDI-Public20705032000120
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number401023M
Device Catalogue Number466F210BJ
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/30/2021
Initial Report FDA Received Date08/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age45 YR